MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CENTURION SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON CENTURION SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065000134
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Corneal Clouding/Hazing (1878); Post Operative Wound Infection (2446); Eye Burn (2523); Fluid Discharge (2686); Biliary Leak (4820)
Date of Event 05/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that during cataract surgery it was found that the patient experienced thermal injury from which milky white fluid emerged.By the end of the procedure, the wound gaped, presenting significant difficulty in closure, necessitating three 10-0 nylon sutures for closure.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
A review of the device history record traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.When the event occurred, the surgeon was in ¿sculpt mode, with +2 nuclear sclerotic (ns)¿ cataract noted.There upon starting to sculpt, milky white fluid emerged.He promptly halted the procedure, had them flush the machine, and resumed the operation successfully.By the end of the procedure, the wound gaped, presenting significant difficulty in closure, necessitating three 10-0 nylon sutures for closure.A membrane was placed (and was tolerated well) which sealed the wound.Additional related information was not provided.The milky cataract (morganian) will test a surgeon's skill, experience, and patience.The surgeon knows how to recognize when eyes are at a greater risk and may use techniques to mitigate the issue.When making the capsulotomy, the ¿milk¿ from the cataract fills the anterior chamber, obscuring the surgeon's view.The anterior capsulotomy may not be complete.Filling the anterior chamber with viscoelastic before starting the capsulotomy may help.The phacoemulsification tip is a single use device (sud).The reuse of a single use device is off label and considered misuse.Corneal thermal injuries are typically related to excessive heat generated by the phacoemulsification tip due to insufficient aspiration flow, extended energy application, or combination of both.The system is designed to cool the phacoemulsification tip during use as aspirated fluid flows through the tip lumen.Overheating of the phacoemulsification tip, however, may occur due to extended application of ultrasonic energy or compromised aspiration flow through the phacoemulsification tip.Reduced fluid flow through the phacoemulsification tip may be caused by phacoemulsification tip re-use, tip clogging by nuclear material, kinked tubing, inadequate flow and vacuum settings, or obstruction by ophthalmic viscoelastic device (ovd).When the phacoemulsification tip is occluded, infusion will cease, reducing the cooling effect of the tip.Occlusion tones (intermittent beeping tones during occlusion) alert the user, indicating that the vacuum is near or at its preset limit, and aspiration flow is reduced or stopped.The surgeon must recognize the occlusion tones and manually stop the ultrasound mode in order to prevent a rapid temperature increase.Corneal burn is an issue that is occasionally reported with cataract surgery.According to the (b)(6) patient safety advisory abstract: preventing corneal burns during phacoemulsification, (b)(6) 2010, vol.7, no.1: 23-25, most corneal burns can be traced to issues related to surgical technique and not to malfunctioning equipment.No sample has been returned for evaluation; therefore, the condition of the product could not be verified.There was also no specific images or evidence provided to ascertain causality and confirm this reported event.The root cause of the customer's complaint could not be conclusively determined as a sample was not received and the condition of the product could not be verified.As the root cause is unknown, the relationship, if any, of the device to the reported incident cannot be determined.The manufacturer internal reference number is: (b)(4).Reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
Additional information received indicated event occurred during phacoemulsification mode.The patient presented mild corneal opacity and astigmatism.An amniotic membrane was placed post operatively.Further treatment is currently not planned.

Brand Name
CENTURION SURGICAL PROCEDURE PAK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19461993
Report Number1644019-2024-01155
Device Sequence Number6735458
Product Code LRO
UDI-Device Identifier00380650001344
UDI-Public00380650001344
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue Number8065000134
Device Lot Number16NEXT
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/06/2024
Supplement Date Received by Manufacturer08/05/2024
Initial Report FDA Received Date06/04/2024
Supplement Report FDA Received Date09/03/2024
Date Device Manufactured03/27/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION VISION SYSTEM; OZIL TORSIONAL HANDPIECE; VISCOAT OPHTHALMIC DEVICE
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age74 YR
Patient SexMale